Alert archive / Florida / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 162, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 30, 2012, 6:01 PM CDT for Walton County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2012, 6:01 PM CDT (23:01 UTC)
- Expired
- May 30, 2012, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 44 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
514 WUUS52 KTAE 302301 SVRTAE FLC131-302330- /O.NEW.KTAE.SV.W.0162.120530T2301Z-120530T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 601 PM CDT WED MAY 30 2012 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA... * UNTIL 630 PM CDT * AT 558 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FOX HILL... AND MOVING EAST AT 5 TO 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GORDON...NEW HARMONY...OAKWOOD HILLS...SAND HILL...LIBERTY... CLUSTER SPRINGS...CANEY CREEK AND ALPINE HEIGHTS PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3092 8615 3073 8616 3078 8637 3090 8637 TIME...MOT...LOC 2301Z 274DEG 7KT 3084 8631 $$ 22-BARRY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:38 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 30, 2:38 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 PM EDT Wed May 30 2012
.NEAR TERM (Tonight)...
Northwest flow over the area is pinning the afternoon sea-breeze
near the coastline this afternoon. A few showers and thunderstorms
are firing along this boundary. This activity will be widely
scattered and quickly diminish after midnight. The more
interesting portion of the forecast is a short wave coming down
from the north and moving across the eastern positions of the CWA
overnight. High resolution computer model guidance is showing a
range of solutions from scattered shower to no precipitation at
all. Therefore, the PoP and weather forecast overnight is quite
uncertain. Nonetheless, going to keep in isolated shower activity
in the eastern potion of the CWA.
.SHORT TERM (Thursday through Saturday)...
500 mb heights will gradually fall over the eastern CONUS the
next few days as the trough currently digging in the northern
Plains translates eastward. On Thursday our forecast area will be
too far east of the approaching trough for a significant increase
in large scale moisture and/or lift. Thus our PoP forecast for
Thursday is largely dependent on the mesoscale. We're just getting
a look at some of the 12 UTC Convection Allowing Models, and they
show quite a bit more deep moist convection than they did for
today. This is probably due to a more favorable trajectory off the
Gulf Waters of the lower tropospheric winds. Our PoP ranges from
20% around Albany and Dothan to 40% in our FL zones, which is
higher than the MOS. The PoP is expected to increase a bit further
Friday as the aforementioned cold front approaches form the
northwest. For now it appears that the front will move far enough
south for the airmass to dry considerably for Saturday. Although
the MOS has 10% or less PoP for our entire region, we left a 20%
PoP in for our FL zones to account for any sea breeze and frontal
system interactions, and the fact that the deep layer moisture
will be very close to FL. Temperatures will be above average
Thursday, in the mid 90s inland. An increase in clouds and
moisture will bring temperatures down to average levels Friday
(upper 80s to lower 90s). Slightly cooler air behind the cold
front should keep temperatures from exceeding 90 on Saturday.
The Day 2 - 3 Convective Outlooks from the Storm Prediction Center
indicate a Slight Risk for severe storms just north of our region
Friday. The GFS forecasts 0-6 km vertical wind shear magnitude near
30 KT and SBCAPE near 2000 J/KG Friday afternoon as the front
approaches. These values are marginal for storm organization, but
the 500 mb forecast height falls are poor in this region as the
trough will be lifting quickly to the northeast. Given the
expected environment, the main threat will be isolated pulse
severe storms Friday afternoon and evening, but probably not much
more than a typical summer day. Brief, marginally severe wind gusts
(50-60 MPH) and hail (up to quarter size) appear to be the main
threats. The 5% severe storm probability (within 25 miles of a
point) seems right on track for our region.
.LONG TERM...
(Saturday night through next Wednesday) Front will likely
dissipate on Sunday across Cntrl gulf with high building S into
Nrn Gulf rest of period. With deep layer ridging building across
local area, nil pops thru at least Monday when high sufficiently
weak and south to allow for wdly sct-lo sct pops Mon and TUES
aftn. In wake of front, expect clear to partly cloudy skies with a
brief cool down Fri night thru Sat night before ridging and rising
heights brings temps back to above normal thru temps. Avg inland
min/max temps are 66/89 degrees.
&&
.AVIATION...
VRF conditions will prevail over the next 24 hours at all
terminal locations. The only aviation concerns involve the
thunderstorm activity firing along the Florida coastline this
afternoon. This activity will quickly diminish after sunset.
&&
.MARINE...
A high pressure ridge to our south will provide west to southwest
winds through Friday, occasionally reaching 15 KT. A weak cold
front will move slowly into the marine area late Friday and
Saturday, then stall and dissipate. The weak pressure gradient
this weekend will keep winds and seas at typically low summertime
values.
&&
.FIRE WEATHER...The red flag warning continues in effect for the
inland portions of the Florida panhandle. Otherwise, the airmass
will moisten through Friday ahead and along a cold front with no red
flag concerns. In its wake, the airmass will dry out with red flag
humidities possible on Saturday and Sunday across inland Florida.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 69 95 72 90 66 / 20 40 10 50 30
Panama City 74 89 75 84 68 / 20 30 20 40 30
Dothan 69 95 71 87 61 / 10 20 30 50 10
Albany 68 95 71 88 62 / 20 20 20 50 20
Valdosta 71 95 71 90 65 / 20 40 20 50 30
Cross City 70 93 70 89 66 / 20 40 10 30 20
Apalachicola 73 86 76 85 70 / 20 20 10 20 30
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Red Flag Warning until 5 PM EDT /4 PM CDT/ this afternoon for
Gadsden-Holmes-Inland Walton-Jackson.
GM...None.
&&
LONG TERM...Block
SHORT TERM (Tonight)/AVIATION/FIRE WX...Lericos
REST OF DISCUSSION...FournierHazardous weather outlook, May 30, 6:18 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 718 AM EDT WED MAY 30 2012 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311215- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 718 AM EDT WED MAY 30 2012 /618 AM CDT WED MAY 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER... SEVERAL STRONG THUNDERSTORMS AND ONE SEVERE THUNDERSTORM DID PUSH THROUGH THE REGION OVERNIGHT...AND SOME WEAKENING VERSIONS OF THESE CONTINUE TO MOVE EASTWARD THROUGH THE REGION THIS MORNING. OTHERWISE...CONDITIONS SHOULD RETURN TO PARTLY TO MOSTLY SUNNY AND HOT WITH HIGHS EXPECTED TO REACH AT LEAST THE MID 90S AWAY FROM THE COAST...WITH SCATTERED MOSTLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS COULD BE STRONG. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... AS A COLD FRONT APPROACHES FROM THE NORTHWEST ON FRIDAY...THERE WILL BE SOME CHANCE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AFTERNOON. THE STORM PREDICTION CENTER HAS ALREADY OUTLINED A SLIGHT RISK JUST TO OUR NORTH...SO CONDITIONS WILL NEED TO BE MONITORED CLOSELY DURING THE NEXT COUPLE OF DAYS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. 17-GOULD
In the hours before
Special weather statement, May 30, 3:36 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT WED MAY 30 2012
FLZ008-010-012-108-302130-
INLAND BAY FL-CENTRAL WALTON FL-SOUTH WALTON FL-WASHINGTON FL-
336 PM CDT WED MAY 30 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN BAY...
SOUTHEAST WALTON AND SOUTHERN WASHINGTON COUNTIES...
* UNTIL 430 PM CDT
AT 330 PM CDT..THE NATIONAL WEATHER SERVICE HAS DETECTED A FEW STRONG
THUNDERSTORMS OVER SOUTHEAST WALTON COUNTY AND SOUTHERN WASHINGTON
COUNTY...MOVING TO THE SOUTHEAST AT 5 TO 10 MPH.
WINDS 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3062 8559 3039 8553 3042 8615 3045 8618
3064 8620
TIME...MOT...LOC 2032Z 273DEG 3KT 3059 8612
22-BARRYSpecial weather statement, May 30, 3:54 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT WED MAY 30 2012
FLZ012-112-302200-
INLAND BAY FL-COASTAL BAY FL-
354 PM CDT WED MAY 30 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY COUNTY...
* UNTIL 500 PM CDT
AT 346 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTH OF LYNN HAVEN...OR NEAR GAINER SPRING...
MOVING SOUTHEAST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3043 8572 3044 8539 3022 8539 3023 8569
3024 8570 3023 8571 3023 8572
TIME...MOT...LOC 2053Z 328DEG 9KT 3038 8561
22-BARRYLocal storm report, May 30, 3:55 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
455 PM EDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 SSE RIVERSIDE 30.46N 85.65W
05/30/2012 E0.50 INCH WASHINGTON FL BROADCAST MEDIA
MEDIA REPORTED 1/2 INCH HAIL IN WASHINGTON COUNTY ABOUT 2
MILES SSE FROM RIVERSIDE.
&&
ELIZABETH.VICKERYSpecial weather statement, May 30, 4:12 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM EDT WED MAY 30 2012
FLZ027-115-127-302200-
COASTAL WAKULLA FL-COASTAL FRANKLIN FL-INLAND WAKULLA FL-
512 PM EDT WED MAY 30 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EASTERN FRANKLIN
AND SOUTHERN WAKULLA COUNTIES...
* UNTIL 600 PM EDT
AT 510 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF CARRABELLE...OR NEAR TURKEY
POINT...MOVING EAST SOUTHEAST AT 10 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 2994 8466 3020 8412 3009 8409 3006 8416
3008 8419 3007 8426 3005 8427 3005 8431
3000 8435 2996 8434 2990 8449 2990 8453
2987 8461
TIME...MOT...LOC 2111Z 299DEG 14KT 2992 8446
22-BARRYLocal storm report, May 30, 5:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
611 PM EDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 SE FREEPORT 30.49N 86.12W
05/30/2012 E1.00 INCH WALTON FL 911 CALL CENTER
1 INCH HAIL NEAR OLD JOLLY BAY RD. AND 331. ALSO A FUNNEL
CLOUD WAS REPORTED AND LIGHTNING STRUCK A SHERIFF
SUBSTATION CAUSING FIRES IN THE AREA.
&&
WALSHSpecial weather statement, May 30, 5:57 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
657 PM EDT WED MAY 30 2012
FLZ016-310000-
GADSDEN FL-
657 PM EDT WED MAY 30 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GADSDEN COUNTY...
* UNTIL 800 PM EDT
AT 652 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED STRONG
THUNDERSTORMS ACROSS GADSDEN COUNTY...MOVING SOUTHEAST AT 5 TO 10 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.
LAT...LON 3062 8447 3047 8449 3040 8464 3056 8484
3069 8472
TIME...MOT...LOC 2256Z 318DEG 5KT 3060 8475
22-BARRYThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:44 PM CDT | Dense Smoke Advisory | TAE | Walton | 10 hr |
| May 30, 2:26 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton | 49 min |
| May 30, 2:35 AM CDT | Special Marine Warning | TAE | 55 min | |
| May 30, 3:27 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 30, 4:26 AM CDT | Red Flag Warning | TAE | Gadsden, Holmes, Jackson, Walton | 12 hr |
| May 30, 4:42 AM CDT | Special Marine Warning | TAE | 63 min | |
| May 30, 4:52 AM CDT | Special Weather Statement | TAE | Leon | 53 min |
| May 30, 3:36 PM CDT | Special Weather Statement | TAE | Walton, Washington | 54 min |
| May 30, 3:54 PM CDT | Special Weather Statement | TAE | Bay | 66 min |
| May 30, 4:12 PM CDT | Special Weather Statement | TAE | Wakulla | 48 min |
| May 30, 4:29 PM CDT | Severe Thunderstorm Warning | TAE | Walton | 30 min |
| May 30, 5:57 PM CDT | Special Weather Statement | TAE | Gadsden | 63 min |
| May 30, 6:31 PM CDT | Special Weather Statement | TAE | Walton | 59 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.